New Jersey, 2015

Wildfire in New Jersey, May 12, 2015

May 12, 2015 · NWS PHI · 1 event in 1 county or zone

A wildfire destroyed a home on Doremus Lane in Montague Township in Sussex County on the 12th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire destroyed a home on Doremus Lane in Montague Township in Sussex County on the 12th. The wildfire started shortly after 530 p.m. EDT on the 12th. In addition to the home being destroyed, the wildfire consumed more than 6 acres before it was brought under control shortly after 8 p.m. EDT on the 12th. May 12th was an unseasonably warm and windy day which made it easy for wildfires to spread more rapidly. The peak wind gust at Wantage was 40 mph and the minimum relative humidity was 22 percent. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:55 PM EST, 50 minutes earlier.

Area forecast discussion, May 12, 3:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT TUE MAY 12 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OUR REGION AND OFFSHORE
EARLY TONIGHT. HIGH PRESSURE WILL MOVE ACROSS THE AREA
ON THURSDAY, THEN SHIFT OFFSHORE BY FRIDAY. A WARM FRONT
WILL LIFT NORTHWARD INTO OUR REGION SATURDAY, THEN STALL
NEAR THE AREA OR DRIFT BACK SOUTHWARD SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
430 PM ESTF: UPDATED THE FCST INCLUDE THE PREFIRST PERIOD FOR THE
SPRINKLES TRYING THE GRAZE THE POCONOS ALSO RAISED THE GUSTS 5 KT
THIS EVENING IN THE POCONOS WHERE NEAR 40 KT NOT IMPOSSIBLE AND
FAR NW NJ (35 KT GUSTS POSSIBLE) AND THEN OVERALL RAISED GUSTS
2-5 KT IN THE 00Z-06Z TIME FRAME AS COOL AIR ADVECTION ON TOP OF
THE WARM SFC TEMPS SHOULD YIELD GUSTINESS THROUGH LATE EVENING.
18Z NAM WAS THE BASIS OF THE UPDATE AS WELL AS AS GUST REPS IN PA
AND FAR NW NJ.

FROM 330 PM BELOW:

AN UPPER-LEVEL TROUGH WILL SETTLE INTO THE NORTHEAST AND MID
ATLANTIC REGIONS TONIGHT. THIS WILL PUSH A COLD FRONT OFFSHORE
THIS EVENING WITH MUCH DRIER AIR OVERSPREADING THE AREA. THIS WILL
ALSO BRING A NOTICEABLE AIRMASS CHANGE AS STRONG CAA DEVELOPS AND
THEN OCCURS FOR A GOOD PORTION OF TONIGHT.

AS THE FRONT ARRIVES THE INSTABILITY CONTINUES TO DECREASE AS THE
DRYING IS TAKING PLACE. A MESOSCALE ANALYSIS INDICATES THAT BOTH THE
SURFACE-BASED AND MIXED-LAYER CAPE ARE DECREASING WITH THE GREATEST
VALUES FROM THE DELMARVA ON SOUTHWARD. IT IS HERE WHERE CONVECTION
MAY FORM, HOWEVER THERE IS NOT MUCH BUILD-UP IN THE CUMULUS FIELD
THUS FAR. WE DO HAVE A WELL MIXED BOUNDARY LAYER AND IF CONVECTION
WERE TO FORM GUSTY WINDS CAN OCCUR DUE TO THE INVERTED-V SIGNATURE
IN THE LOWER LEVELS. HOWEVER, IT APPEARS THAT IT IS A RACE BETWEEN
THE DWINDLING INSTABILITY AND THE INCOMING COLD FRONT. SOME LOW-
TOPPED CONVECTION /SHOWERS/ ARE WITH THE FRONT TO THE WEST, BUT THIS
MAY END UP LIFTING TO OUR NORTH AND ALSO DISSIPATING. THEREFORE
GIVEN THE RADAR TRENDS, WILL CARRY A SLIGHT CHC POP ACROSS THE FAR
NORTHWEST INTO THIS EVENING. WE OPTED TO GO DRY ELSEWHERE ATTM AS
FORCING MAY BE WEAK ENOUGH.

OTHERWISE, SOME CLOUDS MAY LINGER THROUGH THE NIGHT ESPECIALLY
ACROSS THE NORTHWEST ZONES AS STRENGTHENING CAA COMBINES WITH A
SHORT WAVE ROTATING AROUND THE UPPER-LEVEL TROUGH. THE WINDS WILL
INCREASE INTO THIS EVENING AS THE MIXING BECOMES MAXIMIZED, THEN DUE
TO THE CAA STRENGTHENING THROUGH THE NIGHT AT LEAST SOME WIND IS
EXPECTED /ALTHOUGH THE STRONGER GUSTS SHOULD SUBSIDE MAINLY AFTER
MID EVENING/.

AS FOR THE LOW TEMPERATURES, WE USED MAINLY A NAM/GFS BLEND. IT WILL
BE MUCH COOLER BY DAYBREAK.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A SHARPENING UPPER-LEVEL TROUGH WILL BE ACROSS OUR REGION DURING
WEDNESDAY. THIS WILL RESULT IN A NORTHWEST FLOW OF MUCH COOLER AIR
AND WHILE THE CAA IS MAINTAINED THROUGH THE DAY IT IS FORECAST TO BE
WEAKER. DESPITE THE DRYNESS OF THE AIRMASS, THE FORECAST SOUNDINGS
SHOW THAT ENOUGH HEATING SHOULD RESULT IN SOME STRATOCUMULUS
DEVELOPMENT. THIS MAY BE MORE NOTABLE ACROSS THE NORTHWEST ZONES
WHERE THE AIRMASS IS COLDER ALOFT AND MORE SHORT WAVE ENERGY TRACKS
NEARBY.

THE COMBINATION OF THE CAA AND A TIGHTENED PRESSURE GRADIENT WILL
RESULT IN BREEZY CONDITIONS. THE FORECAST SOUNDINGS SHOW A WELL
MIXED BOUNDARY LAYER AND IT APPEARS THAT PEAK WIND GUSTS WILL BE UP
TO 30 MPH THROUGH ABOUT EARLY AFTERNOON THEN SOME DECREASE MAY
OCCUR. THE AIRMASS LOOKS TO DRY FOR ANY SPRINKLES/SHOWERS DESPITE A
FAIRLY STRONG SHORT WAVE TRACKING ACROSS OUR NORTHERN TIER.

AS FOR THE HIGH TEMPERATURES, WE USED A NAM/GFS BLEND THEN MADE SOME
LOCAL TWEAKS. WE MIXED THE SURFACE DEW POINTS OUT A BIT FROM WHAT
MOS SUGGESTS FACTORING IN THE FORECAST SOUNDINGS SHOWING DECENT
MIXING WITHIN THE BOUNDARY LAYER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
OVERVIEW...

WEAK MID-LEVEL RIDGE BRIEFLY BUILDS OVER THE MID-ATL THU AND THU
NIGHT. PRIMARY S/WV DISTURBANCE BREAKS DOWN AFOREMENTIONED RIDGE
AND LEADS TO A ZONAL FLOW WITH ADDITIONAL EMBEDDED S/WV IMPULSES
THROUGH AT LEAST SAT. THEREAFTER...A MUCH SHARPER MID-LEVEL RIDGE
BUILDS OVER THE MID-ATL LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
IN GENERAL...FAIR WX EXPECTED THU THRU FRI WITH HIGH PRESSURE...
ALTHOUGH CANNOT RULE OUT AN ISOLATED SHRA OVER THE WESTERN CWA
LATE ON FRIDAY. THEREAFTER...THERE IS GENERAL MODEL CONSENSUS ON
SLOWING THE NORTHWARD ADVANCE OF A WARM FRONT ON SAT AS THE MID-
LEVEL FLOW BECOMES PARALLEL TO IT. THE 12Z/12 MODEL SUITE IS IN
BETTER AGREEMENT OVER THE WEEKEND WITH REGARD TO THE SOUTHWARD
ADVANCE OF THIS FRONT...WITH A BACKDOOR-TYPE FROPA PROGGED IN THE
LATE SUN/EARLY MONDAY TIME FRAME. THE SYNOPTIC PATTERN AND TIME
OF YEAR SUPPORTS THIS...BUT THE TIMING IS STILL HIGHLY UNCERTAIN
ATTM. NEVERTHELESS...CHANCES FOR CONVECTION WILL INCREASE ON SAT
AND LINGER INTO SUN WITH THE FRONT NEARBY. OVERALL...EXPECT TEMPS
NEAR OR SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD.

DAILIES...

WED NIGHT AND THU...FAIR WEATHER. SOME HIGH CLOUDS POSSIBLE WITH
THE UPPER JET NEARBY. PREDOMINANTLY NW FLOW...EXCEPT ON THU...
WHEN THE PRES GRADIENT SHOULD RELAX ENOUGH FOR SEA-BREEZES ALONG
THE SHORE.

FRI AND FRI NIGHT...HIGH PRES MOVES OFFSHORE WITH MORE SOUTHERLY
COMPONENT TO THE FLOW. THIS WILL KEEP THE SOUTH JERSEY SHORE AND
DELMARVA A BIT COOLER. A WARM FRONT APPROACHES FROM THE WEST ALONG
WITH SOME PRECIP...BUT THE BULK OF THIS SHOULD REMAIN TO OUR WEST
ALONG W/DEEPER MOIST AND BEST DYNAMICS. HOWEVER...HAVE KEPT SLIGHT
CHC POPS OVR THE WESTERN CWA...AS FLOW TRANSITIONS TO ZONAL...AND
COLUMN RAPIDLY MOISTENS /LOWERING AND THICKENING CLOUDS/ WHICH MAY
BRING PRECIP FASTER INTO OUR WESTERN ZONES THAN MODELS INDICATE.
IN ADDITION...SOME FOG AND LOW CLOUDS MAY ADVECT IN OFF THE OCEAN.

SAT THRU SUN...A WARM FRONT IS EXPECTED TO MOVE THRU THE REGION ON
SAT AND STALL OVER OR JUST NORTH OF THE AREA THRU SUN...PROVIDING
A FOCUS FOR CONVECTION. WHILE BEST FORCING REMAINS TO OUR NORTH...
MODELS INDICATE STABILITY INDICES FAVORABLE FOR CONVECTION...ALONG
WITH WEAK STEERING CURRENTS AND PRECIPITABLE WATER OF 1.5 INCHES.
THUS ANY SHRA/TSRA HAVE THE POTENTIAL FOR HEAVY RAINFALL.

SUN NIGHT THRU TUE...A BACKDOOR-TYPE FRONTAL PASSAGE IS EXPECTED
LATE SUN/EARLY MONDAY. THIS TIMING WOULD FAVOR A DRIER AIRMASS ON
MON...WITH AN ONSHORE FLOW KEEPING IT COOLER ESP ALONG THE COAST.
A BONAFIDE COLD FRONT MAY APPROACH THE REGION IN THE TUESDAY TIME
FRAME.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...VFR. MAINLY WEST-SOUTHWEST WINDS 15-20
KNOTS WITH GUSTS TO 30 KNOTS.

TONIGHT...VFR. GUSTY WEST WINDS 22 TO 30 KT BECOMING NORTHWEST
AND DIMINISHING TO MOSTLY 10-15 KNOTS AFTER 06Z/13.

WEDNESDAY...VFR. NORTHWEST WINDS NEAR 15 KNOTS WITH GUSTS TO 25
KNOTS.

OUTLOOK...
WED NIGHT THRU THU NIGHT...VFR CONDITIONS.

FRI AND FRI NIGHT...VFR CONDITIONS...EXCEPT MVFR POSSIBLE IN SHRA...
ESP AT ABE AND RDG. MVFR ALSO POSSIBLE IN LOW CLOUDS AND FOG ON
FRI NIGHT.

SAT AND SUN...VFR CONDITIONS...EXCEPT MVFR IN SHRA/TSRA...ESP SAT
AFTN AND PERHAPS AGAIN ON SUN AFTN. MVFR ALSO POSSIBLE IN LOW
CLOUDS AND FOG ON SAT AND SUN MORNINGS.

&&

.MARINE...
A COLD FRONT WILL MOVE OFFSHORE EARLY THIS EVENING, THEN STRONG CAA
WILL DEVELOP THROUGH THE NIGHT. THE RATHER WARM BOUNDARY LAYER THIS
AFTERNOON IS RESTRICTING THE STRONGER SURFACE WINDS TO NEARSHORE.
THIS WILL CHANGE THROUGH THE NIGHT AND WEDNESDAY AS MUCH COOLER AIR
ADVECTS IN ACROSS THE AREA. THE FORECAST SOUNDINGS SHOW MUCH BETTER
MIXING DEVELOPING TONIGHT AND WEDNESDAY WITH GUSTS UP TO 30 KNOTS.
IT APPEARS THAT WE WILL NOT MIX DEEP ENOUGH FOR LOW-END GALE GUSTS,
THEREFORE WE WILL MAINTAIN THE SMALL CRAFT ADVISORY THROUGH
WEDNESDAY. THE SEAS ARE MAINLY 3-5 FEET ON THE COASTAL WATERS AND
THIS SHOULD CONTINUE AS THE WINDS TURN MORE OFFSHORE THROUGH
WEDNESDAY. ON DELAWARE BAY, SEAS ARE EXPECTED TO BE 1-4 FEET
OVERALL.

OUTLOOK...
WED NIGHT...SCA CRITERIA WINDS MAY PERSIST UNTIL AROUND 06Z
THU...MAINLY OVER THE OUTER WATERS.

THU AND FRI...SUB-SCA CONDITIONS EXPECTED ATTM.

SAT AND SUN...WITH A FRONTAL BOUNDARY NEARBY...LOW PROBABILITY
THAT SCA CRITERIA SEAS MAY BE REACHED WITH SOUTHWEST WINDS ON
SAT AND NORTHEAST WINDS ON SUN.

&&

.FIRE WEATHER...
FOR WEDNESDAY, NORTHWEST WINDS 15-20 MPH WITH GUSTS OF 25-30 MPH
WILL COMBINE WITH AFTERNOON RELATIVE HUMIDITY VALUES MAINLY 30-35
PERCENT /HIGHER ACROSS THE TERRAIN AREAS/. IT CONTINUES TO BE RATHER
DRY ACROSS THE AREA AND THEREFORE THE FINE FUELS ARE RATHER DRY
(IN NJ NEAR 10 PCT AS OF 4 PM WITH FUEL TEMPS IN THE MID 90S).
AFTER COORDINATING WITH OUR STATE FIRE WEATHER PARTNERS, IT WAS
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON FOR
ONLY NEW JERSEY, ATTM.

IF THE FORECAST CONDITIONS REMAIN THE SAME IN OUR WEDNESDAY 330
AM FORECAST, THEN WE ARE PARTNERED TO GO TO A WARNING. IF THE
FORECASTS WINDS ARE LITTLE LESS OR THE RELATIVE HUMIDITY SLIGHTLY
MORE MOIST, THE PLAN WOULD BE TO ISSUE A SPECIAL WEATHER STATEMENT.

SO THE YEARLY GREENUP IS IN A FIGHT FOR DOMINANCE WITH THE FACT
THAT IT HASNT RAINED MORE THAN A QUARTER INCH IN MOST PLACES SINCE
ABOUT APRIL 23. THATS AT LEAST 1.5 TO 3 INCHES BELOW NORMAL IN THE
PAST TWO WEEKS AND IN MANY PLACES FROM THE LEHIGH VALLEY NORTHEASTWARD
THAT IS ABOUT 2 PERCENT OF NORMAL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR NJZ001-007>010-
     012>027.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT
     WEDNESDAY FOR ANZ430-431.

&&

SYNOPSIS...FRANCK
NEAR TERM...DRAG/GORSE 454
SHORT TERM...GORSE
LONG TERM...FRANCK
AVIATION...DRAG/FRANCK/GORSE 454
MARINE...FRANCK/GORSE 454
FIRE WEATHER...454
Hazardous weather outlook, May 12, 2:59 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT TUE MAY 12 2015

DEZ001>004-MDZ008-012-015-019-020-PAZ054-055-060>062-070-071-101>106-
132000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
359 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012>027-132000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
359 PM EDT TUE MAY 12 2015

...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

THERE IS AN ENHANCED THREAT FOR FIRE SPREAD WEDNESDAY AFTERNOON DUE
TO GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND DRY FUELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-132000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
359 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sussex

When
May 12, 4:45 PM EST to 7:15 PM EST
Where
Sussex forecast zone
Property damage
$200,000
Reported by
Newspaper
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575677.